Inhaled Steroid Use Linked to Cataracts
January 02, 2008
The prolonged use of high doses of inhalant corticosteroids, frequently prescribed to relieve symptoms of asthma, may increase the risk of cataract formation in older people.
Researchers have already established that taking corticosteroids orally increases the risk for developing cataracts. The new study indicates that high doses (more than 1 milligram per day) of inhaled corticosteroids taken for more than 2 years triples a patient's risk of developing cataracts severe enough to require surgical removal.
The Journal of the American Medical Association August 12, 1998;280:539-543.
COMMENT: Previous clinical studies had indicated that there was no increased risk of cataract development among patients using inhaled corticosteroids; but those studies were of limited size and were mostly conducted on children. Of course, this was a deceptive practice from the drug companies who were trying to sell their product. Steroids are dangerous and should be limited if at all possible. And it usually is possible. I see many patients with asthma and it is quite rare where they need to be maintained on inhaled steroids. They are nearly always able to be weaned off of these dangerous medications. Nearly all asthma has a mold allergy as a trigger. So most of my asthma patients undergo a desensitization program for molds. I have also learned that retraining a person's breathing rate is also quite helpful. If one can increase the concentration of carbon dioxide in the blood, there is a reflex opening of the airways which allows most nearly all patients to significantly reduce their asthma medications. There is also an advanced hygiene system that I hope to write about in the newsletter soon. Unfortunately, my personal Y2K preparation has been consuming most of my free time and I am time limited in what I can write.